A recent report1 from the Department of Pediatrics at Yale has reemphasized the potential nephrotoxicity of systemic bismuth in the pediatric age group. The patient was a 7½-year-old boy who had received an intramuscular injection of 30 mg. of bismuth thioglycollate as treatment for some small warts on the backs of his hands. Shortly thereafter the boy became nauseated and vomited 2 or 3 times a day for the next week. By the end of a week he had become edematous and oliguric. His BUN was 200 mg. %; later it rose to 270 mg. %
H was carefully managed for acute renal failure and did well. By the tenth hospital day his BUN had fallen to 24 mg. % and his physical appearance was relatively normal except for the warts, which remained.
Most thoughtful dermatologists would agree with the pediatricians at New Haven that there is no place for bismuth in treating
Bismuth for Warts in Children. Arch Dermatol. 1962;86(3):263. doi:10.1001/archderm.1962.01590090005001
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: